Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS El Paso, TX

August 2, 2014Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 2, 2014, 10:54 PM MDT for Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 10:54 PM MDT (04:54 UTC)
Expired
Aug 3, 2014, 2:00 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 161 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WGUS54 KEPZ 030454
FFWEPZ
NMC023-030800-
/O.NEW.KEPZ.FF.W.0032.140803T0454Z-140803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1054 PM MDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 200 AM MDT

* AT 1054 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  ANTELOPE WELLS...
  ALAMO HUECO...
  BIG HATCHET REFUGE...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3173 10822 3135 10821 3134 10857 3172 10858

$$

PAZOS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:10 PM MDT, 7 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM MDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
310 PM MDT SAT AUG 2 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS
EVENING...BECOMING MORE NUMEROUS NEAR THE INTERNATIONAL BORDER
OVERNIGHT. WITH ABUNDANT MOISTURE IN PLACE FLOODING WILL BE A
THREAT IN AREAS THAT RECEIVE HEAVY RAINFALL. THE GREATEST THREAT
OF THUNDERSTORMS AND FLOODING WILL BEGIN TO SHIFT WESTWARD SUNDAY
AND MONDAY. BY MIDWEEK A MORE TYPICAL MONSOON PATTERN WILL LEAD TO
STORMS BEING SCATTERED IN THE MOUNTAINS AND ISOLATED IN THE
LOWLANDS...WITH SEASONABLY HOT TEMPERATURES.

&&

.DISCUSSION...
PLENTY OF MOISTURE IS STILL OVER THE AREA...WITH PW READINGS
AROUND 1.5 INCHES. STILL EXPECTING ANOTHER MCS TO MOVE NORTH OUT
OF CHIHUAHUA LATE TONIGHT AND INTO OUR SOUTHERN COUNTIES. THEN THE
WEAK UPPER LOW OVERHEAD WILL MOVE NW INTO AZ...EVENTUALLY PHASING
WITH A LARGER ONE CURRENTLY NEAR NORTHERN BAJA CA AND SOAKING AZ.
ALSO AN UPPER HIGH CENTER OVER UTAH WILL SLIDE DOWN TO EASTERN NM
DURING THE NEXT 24 HOURS...PROVIDING SOME CAPPING AND ROTATING IN
DRIER AIR FROM THE EAST. THE REMNANTS OF A STALLED BACK DOOR FRONT
FROM EXTREME NRN CHIHUAHUA INTO EXTREME SE AZ SHOULD BE FADING OUT
AS WELL. THUS THE THREAT OF WIDESPREAD FLASH FLOODING SHOULD SHIFT
WESTWARD SUNDAY AND CLOSE TO THE AZ BORDER MONDAY. THE MIDNIGHT
SHIFT FORECASTER WILL DECIDE WHETHER TO EXTEND THE CURRENT FFA
ANOTHER 12 TO 24 HOURS FOR THE WESTERN PORTION.

BY MIDWEEK A MORE TYPICAL MONSOON PATTERN IS INDICATED BY THE
MODELS WITH THE UPPER HIGH CENTERED TO OUR EAST AND THE PLUME OF
MONSOONAL MOISTURE STREAMING NORTHWARD ACROSS OUR AREA...CENTERED
WEST OF THE RIO GRANDE. THIS WOULD RESULT IN AFTERNOON/EVENING
STORMS WITH SCATTERED COVERAGE IN THE MOUNTAINS AND ISOLATED IN
THE LOWLANDS. ALSO OUR TEMPS WILL RISE FROM WELL BELOW NORMAL TO
AROUND NORMAL OR EVEN SLIGHTLY ABOVE.

&&

.AVIATION...VALID 03/00Z - 04/00Z.
BKN-SCT100 SEP LYRS TO 300 WITH ISOLD BKN080 -SHRA. FEW -TSRA
BKN100CB BECOMING WDLY SCATTERED AFT 00Z WITH TOPS TO 430. LOCAL
VYSB 1-3SM +TSRA CIGS AOB020. THUNDERSTORM ACITVITY MOSTLY DONE BY
05Z...BUT THEN RE-DEVELOPING BY AROUND 17Z SUNDAY.

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND
SUNDAY...AS DEEP MOISTURE REMAINS TRAPPED UNDER A RIDGE OF HIGH
PRESSURE OVER NEW MEXICO. THE MOISTURE DOES MOVE SLOWLY WEST MONDAY
AND TUESDAY...SHIFTING THE BEST CHANCE OF HEAVIER RAIN OUT FROM
DEMING WEST. AFTER TUESDAY THE MOISTURE PLUME MOVES BACK OVER NEW
MEXICO...GIVING THE ENTIRE AREA A CHANCE OF THUNDERSTORMS AND
LOCALLY HEAVY RAINFALL. MIN RH'S WILL RANGE FROM 30-40% LOWLANDS
NEXT 3 DAYS...AND FROM 45-55% MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  87  70  90  71 /  50  50  30  20  20
SIERRA BLANCA           68  84  64  86  65 /  40  40  20  20  20
LAS CRUCES              66  86  66  88  67 /  60  50  30  20  20
ALAMOGORDO              67  84  67  88  68 /  50  50  20  30  20
CLOUDCROFT              51  66  51  66  52 /  50  50  30  50  20
TRUTH OR CONSEQUENCES   66  83  66  85  67 /  60  50  40  30  20
SILVER CITY             62  77  63  78  64 /  70  50  50  40  30
DEMING                  66  85  66  87  67 /  70  50  40  30  20
LORDSBURG               66  85  68  87  69 /  70  50  50  40  30
WEST EL PASO METRO      68  86  70  90  71 /  50  50  30  20  20
DELL CITY               67  86  66  91  67 /  40  30  20  20  20
FORT HANCOCK            67  87  69  92  70 /  40  30  20  20  20
LOMA LINDA              65  83  64  84  65 /  50  40  20  20  20
FABENS                  66  87  68  91  69 /  50  40  20  20  20
SANTA TERESA            65  86  69  89  70 /  50  50  30  20  20
WHITE SANDS HQ          68  87  68  85  69 /  60  50  30  20  20
JORNADA RANGE           67  87  67  86  68 /  60  50  30  20  20
HATCH                   65  85  66  87  67 /  60  50  40  30  20
COLUMBUS                67  86  67  88  68 /  70  50  40  30  20
OROGRANDE               65  86  67  88  68 /  50  50  20  20  20
MAYHILL                 58  74  59  72  60 /  60  40  30  40  20
MESCALERO               57  73  57  73  58 /  50  40  30  50  20
TIMBERON                60  73  56  72  57 /  50  40  30  40  20
WINSTON                 59  79  60  76  61 /  70  50  50  50  30
HILLSBORO               66  86  65  81  66 /  60  50  40  40  30
SPACEPORT               66  84  66  86  67 /  60  50  40  20  20
LAKE ROBERTS            62  82  61  79  62 /  70  50  50  50  30
HURLEY                  63  80  64  81  65 /  70  50  50  40  30
CLIFF                   55  83  63  83  64 /  70  50  50  40  30
MULE CREEK              63  82  64  82  65 /  80  60  50  40  40
FAYWOOD                 64  82  64  81  65 /  70  50  50  40  30
ANIMAS                  66  85  67  87  68 /  70  60  50  40  30
HACHITA                 65  86  66  86  67 /  70  50  50  40  30
ANTELOPE WELLS          65  85  66  83  67 /  70  50  40  40  30
CLOVERDALE              63  83  62  79  63 /  60  50  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ418>424.

&&

FAUSETT/HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:05 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra115 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.